MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, XL, 36/+7, TAPER 12/14

ZIMMER GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, XL, 36/+7, TAPER 12/14
Model Number N/A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 09/08/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical product: revitan, proximal part, cylindrical, uncemented, 65, taper 12/14 catalog# : 0100402065; lot# : unknown, revitan distal stem hip impl catalog# : unknown; lot# : unknown, liner standard 3.5 mm offset 36 mm i.D.For use with 60 mm o.D.Shell catalog# : 00630506036; lot# : unknown, therapy date: (b)(6) 2010.Surgical reports were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent revision surgery due to infection.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.Additional and corrected information are filled in the following fields: additional: h2.Correction: b4 - d11 - g4 - g7 - h10.D11 - medical products and therapy date.Detail of product.- revitan, proximal part, cylindrical, uncemented, 65, taper 12/14 catalog# : 0100402065; lot# : 2523635.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2019-00722.
 
Additional Manufacturer Narrative
Trend analysis: no trend has been identified.Event description: it was reported that a patient (pt-id 059), taking part in a single-center follow up study to obtain long-term survival, clinical and radiographic outcome data on the modular zimmer revitan revision stem, was implanted with a revitan stem and a biolox head on (b)(6) 2010 and revised on (b)(6) 2010 due to infection.Review of received data: surgical complication report (pt-id 059), surgery performed on (b)(6) 2010.Surgery performed on left side.Severe deep infection (> 6 weeks), event date (b)(6) 2010, implant relation unknown, removal of implants and implantation of spacer.Surgical report, (b)(6) 2010: indication: high crp level and microbiological indication of infection diagnosis: chronic periprosthetic infection treatment: septic joint revision with microbiological sample collection.Removal of all htep and osteosynthesis components, debridement and proximal femur section with implantation of a spacer.Description of procedure: upon opening, display of granulomatous tissue and putrid liquid all around the joint and the plate.Careful debridement along the proximal femur.Further, around the trochanter metallosis and avital tissue is found, which is removed.Removal of the cup.Infectious tissue at the psoas tendon.Removal of all altered tissue.Multiple flushing with jetlavage.Insertion of a spacer.Due to high body weight of patient, immobilization in bed or wheel chair for 6 weeks recommended.Discharge letter, dated (b)(6) 2010: patient was stationary from (b)(6) 2010 to (b)(6) 2010.Diagnosis: periprosthetic infection htep left (staphylococcus epidermidis and coagulase-negative staphylococcus).Patient history: primary implantation htep left 2002, htep revision left (b)(6) 2009 due to fracture and metallosis and refixation of trochanter left (b)(6) 2009.Post-operative blood loss anaemia was treated with transfusions.Surgical report, (b)(6) 2010: implantation of revitan components and biolox head.Revision due to gluteus insufficiency, dislocation of the trochanter fragment and recurrent dislocations.Description of procedure: upon opening, display of altered tissue due to metallosis.No indication of septic tissue.The dislodged trochanter fragment is blackish discolored.The bony structure around the proximal prosthesis is only partially osseointegrated and also discolored.Removal of granulomatous tissue.Implantation of the revitan stem, a biolox head, cup and inlay.The x-ray control shows a correct position.Discharge letter, dated (b)(6) 2010: debridement, removal of cerclage wires.Head, inlay and body exchange.Trochanter refixation.The microbiological examination did not identify any germs.Otherwise, no relevant information for the reported event.Devices analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: all involved devices are intended for treatment.The compatibility check was performed and showed that the product combination (proximal and distal revitan components in combination with a biolox delta head) was approved by zimmer biomet.Dhr review: the quality records of the known devices show that all specified characteristics have met the specifications valid at the time of production.Sterilization certificates of the known devices (proximal revitan component and biolox delta head) were reviewed and found to be conforming.Conclusion summary: it was reported that a patient (b)(6), taking part in a single-center follow up study to obtain long-term survival, clinical and radiographic outcome data on the modular zimmer revitan revision stem, was implanted with a revitan stem and a biolox head on (b)(6) 2010 and was revised on (b)(6) 2010 due to infection.Based on the medical documentation the reported infection consisting of staphylococcus epidermidis could be confirmed.The sterilization certificates of the known devices (proximal revitan component and biolox delta head) were conforming to the defined standards, the sterilization certificate of the distal revitan component could not be reviewed due to missing product identification.Therefore, the document based investigation of the known products did not identify a non-conformance or a complaint out of box (coob).In conclusion, we were not able to identify an exact root cause for the reported infection.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).The following reports are associated with this event: 0009613350-2019-00712-2, 0009613350-2019-00737-2.
 
Event or Problem Description
Investigation results are now available.

Brand Name
BIOLOX DELTA, CERAMIC FEMORAL HEAD, XL, 36/+7, TAPER 12/14
Common Device Name
BIOLOX DELTA, CERAMIC FEMORAL HEAD, XL, 36/+7, TAPER 12/14
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9390019
Report Number0009613350-2019-00722
Device Sequence Number14222500
Product Code LZO
UDI-Device Identifier00889024430389
UDI-Public00889024430389
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K071535
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2010
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date05/31/2019
Device Model NumberN/A
Device Catalogue Number00-8775-036-04
Device Lot Number2499971
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer02/17/2020
03/18/2020
Initial Report FDA Received Date11/28/2019
Supplement Report FDA Received Date03/16/2020
03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;